Argyria due to silvadene application in a patient with dystrophic epidermolysis bullosa
Published Web Locationhttps://doi.org/10.5070/D34w81j7sm
Argyria attributed to silvadene application in a patient with dystrophic epidermolysis bullosaDepartment of Dermatology, Baylor College of Medicine and Texas Children's Hospital, Houston, TX. email@example.com
John C Browning MD, Moise L Levy MD
Dermatology Online Journal 14 (4): 9
Argyria is most commonly reported in association with prolonged ingestion of silver-containing medicaments. This case illustrates the rather unique case of development of argyria following application of silver sulfadiazine in a patient with epidermolysis bullosa.
Argyria is an uncommon dermatosis in which the skin and mucous membranes develop a silvery-gray color. It occurs most commonly following protracted ingestion of commercially purchased or homemade colloidal silver, and much less commonly from the systemic absorption of topical medicines containing silver. We describe a 23-year-old patient with recessive dystrophic epidermolysis bullosa (EB) who developed generalized argyria from the use of topical silver sulfadiazine cream. The argyria was confirmed by an elevated serum silver level. To our knowledge, argyria resulting from topical application of silver sulfadiazine cream in a patient with epidermolysis bullosa has not previously been reported in the medical literature.
A 23-year-old male with known recessive dystrophic epidermolysis bullosa (EB) developed diffuse silvery gray pigmentation over several months. The patient was diagnosed with EB at birth when he was noted to have tense blisters on his hands. At that time his mother was instructed to apply silver sulfadiazine (Silvadene®) cream to denuded areas on a regular basis to prevent infection. Since then both the patient and his mother have consistently been applying this agent to all affected areas 2-3 times a day. The patient was also taking cetirizine, enalapril, and diphenhydramine at the time of consultation. None of the latter medications has been associated with cutaneous dyschromia.
|Figure 1. Diffuse slate-gray pigmentation, most prominent on forehead
Figure 2. Typical features of dystrophic epidermolysis bullosa can be appreciated.
On physical examination, the patient had a striking a diffuse slate-gray pigmentation, particularly prominent on the face. (Fig. 1) He had amputated digits, scarring, and short stature, consistent with EB. (Fig. 2) A serum silver level was obtained and found to be 130mcg/L (normal≤5mcg/L). Based on physical exam findings and laboratory data, the patient was diagnosed with argyria from chronic application of silver sulfadiazine cream.
Silver compounds are used widely as antimicrobial agents. Silver sulfadiazine cream has been used for many decades and continues to be utilized in burn victims and patients with widely denuded skin as an effective anti-pseudomonal topical antibiotic. Because of its antimicrobial properties, silver-impregnated dressings have recently been introduced for the treatment of open wounds (such as decubiti), burns and MRSA or Pseudomonas infected lesions [1, 2].
Argyria can occur in a variety of ways, although most commonly associated with excessive and prolonged ingestion of silver products. Colloidal silver dietary supplements have been promoted as a panacea for the prevention and treatment of HIV, cancer, diabetes, and herpes infections, among other diseases. There are numerous internet websites that encourage the ingestion of colloidal silver for various health reasons (one such website can be found at: http://www.silver-colloids.com).
Generalized argyria from topical silver sulfadiazine cream application, however, has only been reported in small number of patients. One such patient was a 64-year-old woman who regularly applied this agent to bilateral venous leg ulcers and developed argyria after 18 months. Another patient was a 19-year-old female burn victim who developed argyria following numerous applications of the silver-containing cream to burns. Both patients had elevated serum silver levels . Localized argyria has also been reported in a scar from topical silver sulfadiazine cream application . Localized argyria may also accompany occupational exposure to silver particles, wearing of silver earrings, and use of silver acupuncture needles [5, 6, 7].
Differential diagnosis of argyria includes medication-induced discoloration (e.g. minocycline, amiodarone, phenothiazines, and antimalarials), other heavy metal ingestion (e.g. gold, mercury, arsenic, bismuth, and lead), central cyanosis such as that seen with congenital heart disease, diffuse melanosis secondary to metastatic melanoma, methehemoglobinemia, polycythemia vera, and Addison's disease. These other processes can generally be differentiated readily from argyria by detailed medical history and physical examination, along with laboratory evaluation where appropriate.
Skin biopsy is generally unnecessary to establish the diagnosis of argyria. However, when obtained, histopathology shows deposition of fine brown-black, extracellular granules within the dermis, both singly and in clusters. The granules are located primarily around eccrine ducts, along the fibrous sheaths surrounding the pilosebaceous units, and along the elastic fibers. They may also be seen in the arrector pili muscles, blood vessel walls, and perineural tissue. The granules are refractile under dark field microscopy .
Treatment of argyria is difficult and often unsatisfactory to both the physician and patient . Hydroquinone cream 4 percent may help reduce the number of silver granules in the upper dermis and around the eccrine glands. It may also diminish the amount of melanin and thus lighten the skin. Chelation attempts at removing silver from the body have been unsuccessful. Although the silver may be removed from the blood stream, it is very difficult to remove it from the skin. Sunscreens may be useful in preventing further darkening of pigment. They also will prevent further reduction by sunlight of the colorless silver compounds in the dermis to elemental silver in a process similar to film developing . Our patient was not bothered by his development of argyria. Despite being advised to discontinue using the silver-containing cream, the patient chose to continue using it because he believed that it helped his skin heal faster as well as prevented infection.
We report this case of argyria from topical Silvadene® in a patient with EB in order to raise awareness of the risk of argyria in patients with EB or other patients who regularly use this topical remedy for chronically denuded skin. It is helpful to caution patients and their families about the risk of argyria when silver sulfadiazine cream use is anticipated to be long term in nature. With the recent development and use of silver-impregnated dressings, it is possible that clinicians will see an increase in both localized and systemic argyria in the future. However, the nanocrystalline nature of the silver in such dressings is associated with a much lower and much slower release of silver compared to the cream formulation, thereby offering reasonable protection against systemic absorption .
References1. Strohal R, Schelling M, Takacs M, Jurecka W, Griber U, Offner F. Nanocrystalline silver dressings as an efficient anti-MRSA barrier. J Hosp Infect 2005;60(3):226-230. PubMed
2. Fong J, Wood F. Nanocrystalline silver dressings in wound management: A review. Int J Nanomedicine 2006;1(4): 441-449. PubMed
3. Maitre S, Jaber K, Perrot JL, Guy C, Cambazard F. Increased serum and urinary levels of silver during treatment with topical silver sulfadiazene. Ann Dermatol Venereol 2002;129(2):217-19. PubMed
4. Fisher NM, Marsh E, Lazova R. Scar-localized argyria secondary to silver sulfadiazene cream. J Am Acad Dermatol 2003;49(4):730-2. PubMed
5. McKenna JK, Hull CM, Zone JJ. Argyria associated with colloidal silver supplementation. Int J Dermatol 2003;42:549. PubMed
6. Morton CA, Fallowfield M, Kemmett D. Localized argyria caused by silver earrings. Br J Dermatol. 1996;135(3):484-5. PubMed
7. Tanita Y, Kato T, Hanada K, Tagami H. Blue macules of localized argyria caused by implanted acupuncture needles: electron microscopy and roentgenographic microanalysis of deposited metal. Arch Dermatol 1985;121:1550-2. PubMed
8. Brandt D, Park B, Hoang M, Jacobe H. Argyria secondary to ingestion of homemade silver solution. J Am Acad Dermatol 2005;53(2):S105-7. PubMed
9. Wadhera A, Fung M. Systemic argyria associated with ingestion of colloidal silver. Dermatol Online J 2005;11(1):12. PubMed
10. Shelley WB, Shelley ED, Burmeister V. Argyria: the intradermal "photograph," a manifestation of passive photosensitivity. J Am Acad Dermatol 1987;16:211-7. PubMed
© 2008 Dermatology Online Journal